Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Should I take prednisone for swelling due to insect bite?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 362 Questions
I was stung by a insect yesterday...did not see it but suspect a wasp, or a deer fly. My arm and elbow are quite swollen, and elbow sore due to swelling. Went to a walk in clinic Dr. gave me a steriod cream and a round of prednisone. I have not started the prednisone yet as I had a bad reaction last time I was on it - face swollen like a baloon, agressiveness, weight gain, lots...etc. Dr drew a line with ink around swelling and said if it increases too much past the line I need to start taking the pred. It is getting close to that skin is very tight...if I do not take the pred what is the worse that could happen?
Posted Sun, 29 Apr 2012 in Asthma and Allergy
Answered by Dr. Kiran Kumar 12 minutes later

Thanks for the query.

After going through the description provided by you, I feel you might have developed an allergic reaction to the insect bite. The normal reaction will involve pain, redness, swelling around the site of insect bite.

Some people can develop generalized symptoms such as rashes, joint pains elsewhere in body and fever. You seem to have a reaction which is localized to the arm and elbow.

You will need to take an anti-inflammatory and anti-allergy medications after discussing with your primary doctor. Steroids are recommended if there is a concern of spread of reaction all over the body.

So you should be taking a Cetrizine + Ibuprofen tablets to take care of allergy and inflammation.
Only if the symptoms does not improve with these medications, steroids will be recommended.

Again, if the reaction had to spread to the body, it would have happened over first few hours. Your insect bite was yesterday and its quite unlikely that it will spread.

Since, you had problems with prednisolone last time, try and avoid it if possible.

You should improve with cetrizine and ibuprofen only.

Hope this answers your query. Please get back if you need any further information.

Thanks and Regards,

Dr Kiran.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor